Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS La Crosse, WI

September 7, 2005Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 7, 2005, 1:05 PM CDT for Monroe County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2005, 1:05 PM CDT (18:05 UTC)
Expired
Sep 7, 2005, 2:00 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Monroe County, WI

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 071806
SVRARX
WIC081-071900-
/O.NEW.KARX.SV.W.0095.050907T1805Z-050907T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
105 PM CDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 200 PM CDT

* AT 105 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL EXTENDING FROM 9 MILES
  NORTH OF TOMAH TO 14 MILES SOUTH OF SPARTA. THE SEVERE
  THUNDERSTORMS WERE MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  NORWALK AND JACKSON PASS AROUND 110 PM...
  RIDGEVILLE AND TUNNEL CITY AROUND 115 PM...
  TOMAH AND I 94 EXIT 143 AROUND 120 PM...
  VALLEY JUNCTION AND WILTON AROUND 125 PM...
  I 90 EXIT 43 AND I 90 AND I 94 INTERCHANGE AROUND 130 PM...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4415 9057 4397 9077 4373 9092 4373 9033
      4397 9032 4416 9031

$$

SHEA
5 follow-up statements
000 
WWUS53 KARX 071819
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
119 PM CDT WED SEP 7 2005

WIC081-071900-
/O.CON.KARX.SV.W.0095.000000T0000Z-050907T1900Z/
MONROE WI-
119 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR MONROE COUNTY...

AT 118 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING NICKEL SIZE HAIL EXTENDING FROM 12 MILES
NORTHEAST OF TOMAH TO 13 MILES SOUTH OF SPARTA. THE SEVERE STORMS
WERE MOVING EAST AT 20 MPH.

THE STRONGEST STORMS ARE NEAR NORWALK...OAKDALE AND EAST OF WARRENS.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MILL BLUFF STATE PARK AND CLIFTON AROUND 125 PM...
  OIL CITY AROUND 130 PM...
  TUNNEL TRAIL CAMPGROUND AROUND 135 PM...
  KENDALL AND HOFFMAN CORNERS AROUND 155 PM...
  GLENDALE AROUND 200 PM...

AGAIN...THE MAIN THREAT IS LARGE HAIL. WINDS MAY GUST TO 30 MPH AS
WELL.

LAT...LON 4415 9057 4397 9077 4373 9092 4373 9033
      4397 9032 4416 9031

$$

SHEA
000 
WWUS53 KARX 071830
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT WED SEP 7 2005

WIC081-071900-
/O.CON.KARX.SV.W.0095.000000T0000Z-050907T1900Z/
MONROE WI-
130 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR MONROE COUNTY...

AT 130 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING NICKEL SIZE HAIL EXTENDING FROM 15 MILES
NORTHEAST OF TOMAH TO 15 MILES SOUTH OF SPARTA. THE SEVERE STORMS
WERE MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WILTON AROUND 140 PM...
  MILL BLUFF STATE PARK AROUND 140 PM...
  GLENDALE AND KENDALL AROUND 200 PM...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR 
AND STAY AWAY FROM WINDOWS LARGE HAIL AND GUSTY WINDS ARE THE MAIN 
THREATS.

LAT...LON 4415 9043 4395 9053 4373 9079 4373 9033
      4397 9032 4416 9031

$$

SHEA
000 
WWUS53 KARX 071832
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
132 PM CDT WED SEP 7 2005

WIC081-071900-
/O.CON.KARX.SV.W.0095.000000T0000Z-050907T1900Z/
MONROE WI-
132 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR MONROE COUNTY...

THE NORWALK POST OFFICE REPORTED GUSTY WINDS BUT NO HAIL AS THE 
STORMS PASSED THROUGH THERE.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WILTON AROUND 140 PM...
  MILL BLUFF STATE PARK AROUND 140 PM...
  GLENDALE AND KENDALL AROUND 200 PM...

MOVE INDOORS IF STORMS APPROACH YOUR AREA. 

LAT...LON 4415 9043 4395 9053 4373 9079 4373 9033
      4397 9032 4416 9031

$$

SHEA
000 
WWUS53 KARX 071853
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT WED SEP 7 2005

WIC081-071900-
/O.CON.KARX.SV.W.0095.000000T0000Z-050907T1900Z/
MONROE WI-
153 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR MONROE COUNTY...

A FEW THUNDERSTORMS REMAIN OVER SOUTHEAST MONROE COUNTY BUT MOST OF 
THE SEVERE WEATHER HAS SHIFTED EAST INTO JUNEAU COUNTY. THIS WARNING 
WILL BE ALLOWED TO EXPIRE AT 2 PM.

IF YOU LIVE IN FAR SOUTHEAST MONROE COUNTY...BE ALERT FOR LARGE HAIL
AND LIGHTNING.

LAT...LON 4415 9043 4395 9053 4373 9079 4373 9033
      4397 9032 4416 9031

$$

SHEA
000 
WWUS53 KARX 071856
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT WED SEP 7 2005

WIC081-071910-
/O.EXP.KARX.SV.W.0095.000000T0000Z-050907T1900Z/
MONROE WI-
156 PM CDT WED SEP 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE AT 
1 PM...

THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE ON TIME.

LAT...LON 4415 9043 4395 9053 4373 9079 4373 9033
      4397 9032 4416 9031

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:02 AM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Sep 7, 4:02 AM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
402 AM CDT WED SEP 7 2005

.SHORT TERM...TODAY THROUGH FRIDAY

PRECIPITATION CHANCES FROM TODAY THROUGH THURSDAY NIGHT...AND THE
SEVERE WEATHER THREAT OF THURSDAY AFTERNOON AND EVENING ARE THE
MAIN CONCERNS WITH THIS FORECAST PACKAGE.

AT 4 AM...A SURFACE COLD FRONT EXTENDED FROM IRON MOUNTAIN MICHIGAN
WEST SOUTHWEST TO AUSTIN MINNESOTA AND WEST TO SIOUX CITY IOWA.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ALONG AND
NORTH OF THIS FRONT EARLY THIS MORNING. THIS ACTIVITY HAS BEEN
MAINLY FOCUSED ALONG THE 850 MB COLD FRONT. UNLIKE THE PAST COUPLE
OF DAYS...THE SEPTEMBER 7TH 00Z MODELS DIFFER ON HOW SOUTH THIS
FRONT WILL GO. BOTH THE NGM AND NAM HAVE THIS FRONT MOVING AS FAR
SOUTH AS SOUTHERN IOWA. MEANWHILE THE GFS HAS THE FRONT STALLING
OUT ACROSS NORTHERN IOWA. CONSIDERING THE UPPER LEVEL WINDS AND
LOOKING AT THE WINDS ON THE PROFILERS THIS MORNING...I HAVE A VERY
HARD TIME BUYING THAT THE FRONT WILL MAKE IT TO SOUTHERN IOWA. AS
A RESULT...I WENT MORE ALONG THE GFS FRONTAL POSITION FOR TODAY
AND TONIGHT. IN ADDITION...THE MODELS DO NOT HAVE AS IMPRESSIVE
UPPER LEVEL JET MOVING INTO THE AREA THIS AFTERNOON. AS A RESULT...
I LOWERED THE PRECIPITATION CHANCES JUST A BIT FOR TODAY.

ON THURSDAY AFTERNOON AND EVENING...ALL OF THE SHORT RANGE MODELS
SHOW THAT SOME CYCLOGENESIS WILL TAKING PLACE ACROSS THE AREA.
THIS IS PARTIALLY IN RESPONSE TO THE STRONG COUPLED JET LOCATED
ACROSS THE REGION. THE GFS LOOKS TO BE HAVING SOME FEEDBACK
PROBLEMS BY 00Z FRIDAY...SO I TRENDED TOWARD THE SLIGTLY WEAKER
NAM AND NGM SOLUTIONS. WITH THE 0-6KM SHEAR RUNNING IN THE
30 TO 40 KNOT RANGE AND GOOD INSTABILITY BE ADVECTED INTO THE REGION...
THE THUNDERSTORMS WILL HAVE TO BE WATCHED CAREFULLY FOR THE
POTENTIAL OF SEVERE WEATHER. THE MAIN THREAT WILL BE LARGE HAIL.
HOWEVER THERE WILL BE A POSSIBILITY OF TORNADOES IN THE VICINITY
OF THE WARM FRONT.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE MODELS CONTINUE TO SHOW A STRONG 500 MB RIDGE BUILDING ACROSS
THE AREA DURING THIS TIME FRAME. THE MAIN FORECAST QUESTION IS
WHEN WILL THIS RIDGE BREAK DOWN. THE OPERATIONAL GFS SHOWS THAT
THAT THIS WILL OCCUR EARLY NEXT WEEK. MEANWHILE THE ECMWF SHOWS
THAT THIS MAY NOT OCCUR UNTIL THE MIDDLE OF NEXT WEEK. MUCH OF THE
DIFFERENCES IS A RESULT OF HOW THEY HANDLE OPHELIA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Sep 7, 1:03 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
103 PM CDT WED SEP 7 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
103 PM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EARLY THIS AFTERNOON...A FRONTAL BOUNDARY ACROSS THE AREA SEPARATED
WARM...MOIST AND UNSTABLE AIR OVER NORTHEAST IOWA AND SOUTHERN
WISCONSIN FROM MUCH COOLER AND STABLE AIR ACROSS SOUTHEAST MINNESOTA
AND WEST CENTRAL WISCONSIN. THE COMBINATION OF THIS FRONT...THE
UNSTABLE AIRMASS TO THE SOUTH...AND LIFTING OF THE AIRMASS AHEAD OF
AN UPPER LEVEL DISTURBANCE MOVING ACROSS MINNESOTA WILL CONTINUE TO
GENERATE THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON.

WINDS ALOFT ARE ON THE WEAK SIDE...AND LONGER LIVED THUNDERSTORMS
CAPABLE OF PRODUCING SEVERE WEATHER ARE NOT EXPECTED. HOWEVER...THE
INSTABILITY COMBINED WITH THE LIFTING FROM THE UPPER DISTURBANCE MAY
BE ENOUGH FOR A FEW STORMS TO BRIEFLY REACH SEVERE LIMITS THIS
AFTERNOON. ANY BRIEFLY SEVERE STORMS MAY PRODUCE PENNY TO NICKEL
SIZED HAIL AND WIND GUSTS OF 55 TO 60 MPH. THE THREAT AREA FOR THESE
STORMS THIS AFTERNOON IS SOUTHEAST OF A LINE FROM BLACK RIVER FALLS
AND LA CROSSE WISCONSIN TO DECORAH AND NEW HAMPTON IOWA. ALL THE
THUNDERSTORMS ARE EXPECTED TO EXIT THE AREA BY EARLY THIS EVENING...
WITH QUIET WEATHER EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER DISTURBANCE WILL APPROACH THE AREA THURSDAY AFTERNOON.
THE STALLED FRONTAL BOUNDARY OVER IOWA WILL BEGIN TO RETURN
NORTHWARD AS A WARM FRONT. IT IS UNCERTAIN AT THIS TIME THE LOCATION
OF THUNDERSTORM DEVELOPMENT AS THE TWO SYSTEMS INTERACT...BUT IT
DOES SEEM LIKELY THAT AT LEAST SCATTERED THUNDERSTORMS WILL
DEVELOP THURSDAY AFTERNOON ACROSS THE AREA. WITH INCREASING WINDS
ALOFT AS THE SYSTEM APPROACHES...THE SEVERE WEATHER THREAT WITH ANY
STORMS THAT DEVELOP WILL BE INCREASED IN COMPARISON TO PREVIOUS
DAYS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THIS AFTERNOON...FOR
LOCATION EAST AND SOUTH OF BLACK RIVER FALLS...LA CROSSE AND
DECORAH. A BETTER CHANCE OF SPOTTER ACTIVATION MAY COME THURSDAY
WITH THE STRONGER SYSTEM MOVING INTO THE AREA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Local storm report, Sep 7, 12:13 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             ALMA CENTER             44.44N 90.91W
09/07/2005  0.88 INCH        JACKSON            WI   FIRE DEPT/RESCUE

            HIGH WIND ALSO REPORTED.

&&

SHEA
Local storm report, Sep 7, 1:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
101 PM CDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             2 NE BIG FLATS          44.14N 89.77W
09/07/2005  0.75 INCH        ADAMS              WI   TRAINED SPOTTER

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:57 AM CDTSevere Thunderstorm WarningARXJackson63 min
Sep 7, 12:43 PM CDTSevere Thunderstorm WarningARXAdams32 min
Sep 7, 12:56 PM CDTSevere Thunderstorm WarningARXJackson34 min
Sep 7, 1:23 PM CDTSevere Thunderstorm WarningARXJuneau67 min
Sep 7, 1:48 PM CDTSevere Thunderstorm WarningARXAdams57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.